There are many reasons people can suffer from hair loss, for some it can be as simple as a medication you’re using. Today, we’re looking at a common antidepressant, amitriptyline and telling you if it could be causing hair loss.
Amitriptyline is an antidepressant medication that is used to treat low mood and depression. It is a prescription drug that is available in both tablet and liquid form. For some, amitriptyline can be prescribed for some types of pain and to prevent migraines.
Hair loss can occur for a number of different reasons, including the side effects of certain medications. Although it is normal to lose some hair each day you might from time to time notice that your hair loss is excessive or you are noticing balding in certain areas.
For some, medication can be the root of the problem. In most cases, medication will only cause temporary hair loss and your hair will grow back once you adjust the dose or stop taking medication. If you are concerned that any medication you are taking could be causing you hair loss you can ask your pharmacist for a complete list of the manufactures warnings for the medication, this will highlight if hair loss is a potential side effect.
If you believe your medication is causing you hair loss it is important to discuss this with your GP before making any decision to stop or amend your dosage of medication.
Many antidepressants, including amitriptyline and other medications that are used to treat depression and anxiety, are known to cause hair loss for some.
These medications can cause hair loss due to the medication being ‘toxic’ to the hair follicles. Your hair follicles are responsible for hair growth and when the follicle becomes damaged the normal hair growth cycle is disrupted, which over time, can lead to hair loss.